Hail, Hot Springs
- When
- August 14, 3:50 PM MST
- Where
- Hot Springs County, Thermopolis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.650, -108.200
Hail as large as nickels fell in the town of Thermopolis.
Southwest flow ahead of an upper low over the Intermountain West and a favorably unstable atmosphere combined to generate hail and an isolated tornado over the southern Big Horn Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Southwest flow ahead of an upper low over the Intermountain West and a favorably unstable atmosphere combined to generate hail and an isolated tornado over the southern Big Horn Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 2:32 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 332 PM MDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE CWA THIS AFTERNOON...ESPECIALLY IMPACTING AREAS WEST OF THE DIVIDE. HOWEVER..SHOWERS HAVE BEGUN TO INFILTRATE AREAS EAST OF THE DIVIDE. SMALL HAIL AND GUSTY WIND HAVE BEEN NOTED WITH STORMS THIS AFTERNOON. THE AREA OF LOW PRESSURE CONTINUES TO MOVE THROUGH THE INTERMOUNTAIN WEST...AND IS CURRENTLY LOCATED OVER NORTHWESTERN MONTANA. THIS SYSTEM AND ITS ASSOCIATED COLD FRONT WILL CONTINUE TO IMPACT THE COWBOY STATE TONIGHT AND THROUGH SATURDAY. TEMPERATURES AT THE 700MB LEVEL CONTINUE TO FALL WITH THE ADVANCEMENT OF THIS SYSTEM...WHICH WILL LOWER SNOW LEVELS ACROSS THE CWA. THIS WILL ALLOW SOME SNOWFALL TO OCCUR ABOVE 10000 FT TONIGHT...WITH SNOW LEVELS DECREASING TO AROUND 8000 FT BY SATURDAY EVENING. SNOW SHOWERS ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT...WITH LITTLE TO NO ACCUMULATION EXPECTED. COLD FRONT EXPECTED TO MOVE INTO WESTERN WYOMING EARLY SATURDAY MORNING...WHICH WILL ALLOW TEMPERATURES TO RISE ONLY SLIGHTLY THROUGHOUT THE DAY. MOUNTAIN LOCATIONS WILL SEE TEMPERATURES IN THE UPPER 40S TO LOW 50S...WITH THE BASINS REACHING THE MID 60S. FORECAST TEMPERATURES STILL MAY BE A BIT ON THE WARM SIDE...WILL CONTINUE TO EVALUATE THE H7 TEMPERATURES AS THE SYSTEM STRENGTHENS ACROSS THE STATE. SCATTERED RAIN SHOWERS EXPECTED THROUGH THE DAY ON SATURDAY...WITH THE CENTRAL BASINS AND MOUNTAINS SEEING NUMEROUS SHOWERS BY THE AFTERNOON HOURS. MODELS INDICATE JET INFLUENCED INSTABILITY ON SATURDAY...THOUGH COOLER TEMPERATURES AND ADDED CLOUD COVER SHOULD KEEP THUNDERSTORM PRESENCE TO ISOLATED COVERAGE. SHOWER ACTIVITY WILL BEGIN TO TAPER OFF SATURDAY NIGHT AS THIS STRONG SYSTEM MOVES EAST OF THE CWA. LINGERING SHOWER ACTIVITY...AND A BRIEF REJUVENATION EXPECTED SUNDAY MORNING AND AFTERNOON AS WRAPAROUND MOISTURE IMPACTS NORTHERN WYOMING. SHOWER ACTIVITY GENERALLY EXPECTED TO REMAIN OVER THE HIGHER ELEVATIONS OF THE WESTERN AND NORTHERN MOUNTAINS...AS WELL AS NORTHERN JOHNSON COUNTY. TEMPERATURES WILL BEGIN TO REBOUND SUNDAY AS A NORTHWEST FLOW RETURNS TO THE CWA USHERING IN WARMER H7 TEMPERATURES. THIS DRIER FLOW WILL REDUCE SHOWER ACTIVITY OVER THE NORTHERN PORTION OF THE STATE...THOUGH SOME EMBEDDED SHORTWAVES MAY BRING SOME ISOLATED ACTIVITY OVER THE NORTHERN MOUNTAINS. TEMPERATURES EXPECTED TO RETURN TO THE 70S BY MONDAY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY LONG RANGE MODELS CONTINUE TO VARY ON THE DETAILS WITH CONTINUED FLIP FLOPPING ON WEDNESDAYS WX THE PAST THREE NIGHTS. GENERAL CONSENSUS IS TO GENERALLY HAVE A CYCLONIC NW FLOW THROUGH AT LEAST WEDNESDAY AND POSSIBLY INTO THURSDAY BEFORE THE RIDGE BEGINS TO SPREAD MORE INFLUENCE ACROSS THE AREA. BIGGEST QUESTION WILL BE THE WEDNESDAY TIMEFRAME AND WHETHER A STRONG SHORTWAVE WILL DROP DOWN IN THE NW FLOW. THE GFS HAS SHOWN THIS TWO OF THE LAST THREE NIGHTS AND THE EURO ONCE. TONIGHT THE GFS IS SHOWING A STRONG SHORTWAVE DROPPING SOUTH DURING THE DAY WEDNESDAY WHILE THE EURO SHOWS A WEAKER WAVE ON TUESDAY AFTERNOON INTO TUESDAY NIGHT. THE ORIGIN/EVOLUTION OF THIS WAVE IS HARD TO FOLLOW BUT IT APPEARS TO BE A POCKET OF COLD AIR THAT ROTATES FROM THE WEST SIDE OF THE CURRENT LOW OFF THE WEST COAST OF ALASKA AND TRACKS ACROSS SRN CANADA BEFORE DROPPING SE AND INTENSIFYING IN THE CYCLONIC NW FLOW OVER OUR REGION. SINCE THE MODELS CONTINUE TO INDICATE A POTENTIALLY SIGNIFICANT WAVE AROUND THIS TIMEFRAME...IVE INTRODUCED 20 TO 30 POPS FOR ALL BUT THE SWRN ZONES ON WEDNESDAY. HAVE TWEAKED THE TEMPS A LITTLE FURTHER DOWNWARD BUT NOWHERE NEAR AS COLD AS THE GFS WOULD INDICATE WITH H7 TEMPS BETWEEN 3C ACROSS THE NRN ZONES AND AROUND 6C IN THE CENTRAL ZONES WITH ACCOMPANYING CLOUD COVER AND SHOWERS. WED BE LUCKY TO SEE 60S IF THE GFS VERIFIES WHILE THE EURO HAS H7 TEMPS BETWEEN 9C AND 12C. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS THE MTNS AND FAR NORTH BASED ON THE GFS WITH THE AFOREMENTIONED STRONGER EURO WAVE ON TUESDAY INDICATING MORE CHANCES. WILL LEAN TOWARDS THE GFS FOR NOW WITH JUST ISOLATED POPS IN THE MTNS AND NRN SECTIONS. AFTER WEDNESDAYS SYSTEM...A GRADUAL WARMUP SHOULD START THURSDAY...ALBEIT SLOW ON THURSDAY IF THE GFS IS RIGHT...BUT POSSIBLY MUCH WARMER BY FRIDAY. && .AVIATION... AN UNSTABLE SOUTHWEST FLOW WILL REMAIN OVER THE AREA AHEAD OF A STRONG UPPER LEVEL TROUGH OVER THE NORTHWEST U.S. SCATTERED THUNDERSTORM COVERAGE IS EXPECTED ACROSS THE AREA THIS EVENING. SCATTERED COVERAGE WITH POSSIBLE ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND...BRIEF MVFR/IFR CONDITIONS...ARE EXPECTED VCNTY AND NE OF A KCOD-KCPR LINE. SCATTERED THUNDERSTORMS ARE EXPECTED SOUTHWEST OF THIS LINE WITH THE MAIN HAZARDS OF OUTFLOW WIND GUSTS OF 40-45KTS...SMALL HAIL AND BRIEF HEAVY RAIN. THE ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN AND NORTHERN WYOMING THIS EVENING WITH SNOW LEVELS DROPPING TO NEAR 9000 FEET BY 12Z SATURDAY IN THE NORTHWEST MOUNTAINS. AREAS OF MVFR AND LOCAL IFR CONDITIONS WITH HIGHER MOUNTAIN OBSCURATIONS ARE EXPECTED SATURDAY MORNING IN CENTRAL WYOMING OR VCNTY AND E AND N OF A KCOD-KLND-KCPR LINE. && .FIRE WEATHER... A STRONG AREA OF LOW PRESSURE WILL BRINGING SCATTERED TO NUMEROUS SHOWERS OVER MUCH OF THE FORECAST AREA THROUGH SATURDAY AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE STATE ON SATURDAY...STARTING EARLY IN THE MORNING ACROSS THE WESTERN THIRD OF THE AREA. INCREASED WIND AND A SHIFT IN DIRECTION WILL ACCOMPANY THIS FRONT. TEMPERATURES WILL COOL SIGNIFICANTLY SATURDAY AFTERNOON IN RESPONSE TO THIS SYSTEM...WITH THE MOUNTAINS STRUGGLING TO REACH THE MID 50S...AND THE VALLEYS WORKING TO REACH THE MID TO UPPER 60S. HUMIDITY ACROSS THE AREA WILL REMAIN ELEVATED THROUGH THE EVENT. SHOWER ACTIVITY BEGINS TO WEAKEN SUNDAY AS THE SYSTEM MOVES TO THE EAST...THOUGH SOME LINGERING MOISTURE WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE AREA SUNDAY AFTERNOON. TEMPERATURES WILL WARM SLIGHTLY ON SUNDAY. DRIER NORTHWEST FLOW WILL MOVE INTO WESTERN WYOMING SUNDAY NIGHT HELPING TO FURTHER DISSIPATE SHOWER ACTIVITY...AND AIDING IN THE BETTER REBOUND OF DAYTIME TEMPERATURES FOR MONDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...CHURCH FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI AUG 14 2009 WYZ001>020-022>030-151100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE TODAY WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN NORTHERN WYOMING THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS ACROSS THE REST OF THE AREA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM ACTIVITY WILL CONTINUE TO BE ACTIVE SATURDAY WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN NATRONA AND JOHNSON COUNTIES. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THUNDERSTORMS ACROSS THE REST OF THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO SATURDAY NIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY...INCREASING EAST OF THE DIVIDE SUNDAY NIGHT. SNOW LEVELS WILL DROP TO 7500 TO 8000 FEET ACROSS WESTERN WYOMING BY SUNDAY MORNING AND DOWN TO 8500 TO 9500 FEET ACROSS THE REST OF THE MOUNTAINOUS AREAS. ROADS COULD BECOME SLICK ACROSS THE MAJOR PASSES OF NORTHERN AND WESTERN WYOMING INCLUDING TETON...TOGWOTEE...POWDER RIVER AND GRANITE PASSES EARLY SUNDAY MORNING. A TOTAL OF 1 TO 2 INCHES OF SNOWFALL IS EXPECTED OVER PORTIONS OF THE HIGHER MOUNTAINS ACROSS WESTERN WYOMING THIS WEEKEND ALONG WITH 3 TO 5 INCHES EXPECTED ACROSS SOME OF THE HIGHER ELEVATIONS IN THE BIG HORN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEED OVER 40 MPH AND ANY DAMAGE AS WELL AS HAIL SIZE. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT FRI AUG 14 2009
WYZ012-013-023-024-142230-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-TETON AND GROS
VENTRE MOUNTAINS-
346 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND TETON COUNTIES UNTIL
430 PM MDT...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF FREEDOM...OR 27 MILES
NORTHWEST OF AFTON...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN LINCOLN AND SOUTHWESTERN TETON COUNTIES...
INCLUDING THE LOCATIONS OF ALPINE AND U.S. HWY 26/89 MILE MARKER
120...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4301 11105 4343 11106 4348 11105 4353 11102
4338 11068 4297 11105 4300 11106
TIME...MOT...LOC 2146Z 209DEG 25KT 4309 11117
MEUNIERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 355 PM MDT FRI AUG 14 2009 WYZ005-007-017-142300- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN- 355 PM MDT FRI AUG 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS COUNTIES UNTIL 500 PM MDT... AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF PAVILLION OR 8 MILES NORTH OF PILOT BUTTE RESERVOIR...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT AND SOUTHERN HOT SPRINGS COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4364 10823 4340 10806 4318 10876 4334 10888 TIME...MOT...LOC 2153Z 234DEG 19KT 4331 10872 CHURCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT FRI AUG 14 2009
WYZ009-020-142230-
BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-
400 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 430 PM
MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I25 EXIT 216...OR 29 MILES NORTH OF
CASPER...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHEASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
I25 EXIT 216...TEAPOT ROCK...STATE HWY 259 MILE MARKER 20 AND STATE
HWY 259 MILE MARKER 25...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 212 AND
232.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4312 10653 4348 10683 4348 10613 4338 10605
4326 10606
TIME...MOT...LOC 2200Z 244DEG 18KT 4325 10647
BRANHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 429 PM MDT FRI AUG 14 2009 WYZ009-020-142315- BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS- 429 PM MDT FRI AUG 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 515 PM MDT... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF I25 EXIT 216...OR 29 MILES NORTH OF CASPER...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF I25 EXIT 216...TEAPOT ROCK AND STATE HWY 259 MILE MARKER 20...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 202 AND 230. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTREME CAUTION TRAVELING THROUGH THIS STORM. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4346 10627 4304 10620 4304 10689 4346 10697 TIME...MOT...LOC 2228Z 248DEG 11KT 4324 10650 BRANHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 436 PM MDT FRI AUG 14 2009 WYZ005>007-017-142330- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN- 436 PM MDT FRI AUG 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...HOT SPRINGS AND WASHAKIE COUNTIES UNTIL 530 PM MDT... AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF WORLAND TO 15 MILES NORTHWEST OF SHOSHONI...MOVING EAST AT 20 MPH. BRIEF HEAVY RAIN...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 4410 10799 4339 10796 4334 10847 4410 10857 TIME...MOT...LOC 2234Z 269DEG 16KT 4401 10843 4334 10835 CHURCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 444 PM MDT FRI AUG 14 2009 WYZ012-013-142330- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 444 PM MDT FRI AUG 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY UNTIL 530 PM MDT... AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KELLY...OR 9 MILES NORTHEAST OF JACKSON... MOVING NORTHEAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN TETON COUNTY...INCLUDING THE LOCATIONS OF GROS VENTRE JCT...U.S. HWY 26/89 MILE MARKER 160 AND KELLY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4393 11072 4372 11026 4345 11064 4356 11083 TIME...MOT...LOC 2244Z 218DEG 9KT 4358 11066 BRANHAM
The Riverton/Lander radar (KRIW), 69 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Hail as large as nickels fell in the town of Thermopolis.
A non-supercell tornado was photographed from Worland over southern Washakie County. The tornado was short-lived and caused no damage over open range.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192630, 192629.